Alert archive / Texas / Red Flag Warnings in 2008

Red Flag Warning 57, NWS Midland/Odessa, TX

May 9, 2008Loving County, Texas

NWS Midland/Odessa, TX issued this red flag warning at May 9, 2008, 5:16 AM CDT for Loving County, Texas. It took effect at May 9, 2008, 1:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 9, 2008, 5:16 AM CDT (10:16 UTC)
In effect from
May 9, 2008, 1:00 PM CDT
Expired
May 9, 2008, 10:00 PM CDT
In force
9 hr
Issued by
NWS Midland/Odessa, TX

County Loving County, TX

The radar

The Midland/Odessa radar (KMAF), 132 km from the middle of the area, began a volume at 10:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 10.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2008-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2008-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
6105 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KMAF 091016
RFWMAF

RED FLAG WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
516 AM CDT FRI MAY 9 2008

...A RED FLAG WARNING IS IN EFFECT THIS AFTERNOON AND EVENING FOR
THE SOUTHEASTERN NEW MEXICO PLAINS...THE GUADALUPE MOUNTAINS...
THE VAN HORN AREA...THE UPPER TRANS PECOS...AND THE MARFA PLATEAU
FOR WINDY CONDITIONS...VERY LOW RELATIVE HUMIDITY...AND HIGH TO
VERY HIGH FIRE DANGER...

...A FIRE WEATHER WATCH REMAINS IN EFFECT SATURDAY AFTERNOON AND
EVENING FOR THE SOUTHEASTERN NEW MEXICO PLAINS...THE GUADALUPE
MOUNTAINS...THE VAN HORN AREA...THE UPPER TRANS PECOS...AND THE
MARFA PLATEAU FOR WINDY CONDITIONS...VERY LOW RELATIVE HUMIDITY...
AND HIGH TO VERY HIGH FIRE DANGER...

.DISCUSSION... CRITICAL FIRE WEATHER CONDITIONS ARE AGAIN EXPECTED
ACROSS SOUTHEASTERN NEW MEXICO PLAINS...THE GUADALUPE MOUNTAINS...
THE VAN HORN AREA...THE UPPER TRANS PECOS...AND THE MARFA PLATEAU.
ABOVE NORMAL TEMPERATURES ALONG WITH A DRY AIRMASS WILL DROP
MINIMUM RELATIVE HUMIDITIES BELOW 15%. IN ADDITION...SUSTAINED
WINDS WILL INCREASE ABOVE 20 MPH. VERY HIGH FIRE DANGER WILL ALSO
CONTINUE ACROSS THE REGION. SIMILAR CONDITIONS WILL BE POSSIBLE ON
SATURDAY.

NMZ114-115-TXZ057>059-074-258-092100-
/O.UPG.KMAF.FW.A.0052.080509T1800Z-080510T0300Z/
/O.NEW.KMAF.FW.W.0057.080509T1800Z-080510T0300Z/
/O.CON.KMAF.FW.A.0053.080510T1800Z-080511T0300Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-
SOUTHEAST PLAINS/BLM ROSWELL/LNZ-VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-
DAVIS/APACHE MOUNTAINS AREA-GUADALUPE MOUNTAINS-
516 AM CDT FRI MAY 9 2008 /416 AM MDT FRI MAY 9 2008/

...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 10 PM CDT /9 PM MDT/ THIS EVENING...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SATURDAY EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 10 PM CDT /9 PM MDT/ THIS EVENING. THE FIRE WEATHER
WATCH IS NO LONGER IN EFFECT. A FIRE WEATHER WATCH REMAINS IN
EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING. 

WEST WINDS WILL INCREASE TO 20 MPH OR GREATER THIS AFTERNOON
AND EVENING AS MINIMUM RH/S DROP TO NEAR 10 PERCENT. IN
ADDITION...VERY HIGH FIRE DANGER CAN ALSO BE EXPECTED. SIMILAR
CONDITIONS ARE POSSIBLE ON SATURDAY...WITH THE POSSIBILITY OF
STRONGER WINDS DURING THE LATE AFTERNOON AS AN UPPER LEVEL SYSTEM
PASSES NORTH OF THE REGION.

DO NOT THROW CIGARETTES ONTO THE GROUND OR OUT OF A MOVING
VEHICLE.  KEEP VEHICLES ON DRIVING SURFACES... AND DO NOT DRIVE
THROUGH TALL GRASS.  AVOID ACTIVITIES THAT MAY PRODUCE OUTDOOR
FLAMES OR SPARKS.  ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL
TO GROW RAPIDLY INTO DANGEROUS WIND-DRIVEN WILDFIRES.

$$

TXZ080-092100-
/O.UPG.KMAF.FW.A.0052.080509T1800Z-080510T0300Z/
/O.NEW.KMAF.FW.W.0057.080509T1800Z-080510T0300Z/
MARFA PLATEAU-
516 AM CDT FRI MAY 9 2008

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM
CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO
10 PM CDT THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN
EFFECT. 

DRY AND WINDY CONDITIONS ARE EXPECTED TODAY ALONG WITH HIGH TO
VERY HIGH FIRE DANGER. MINIMUM RH/S ARE EXPECTED TO DROP TO NEAR
10% WITH SUSTAINED WIND SPEEDS AROUND 20 MPH.

DO NOT THROW CIGARETTES ONTO THE GROUND OR OUT OF A MOVING
VEHICLE. KEEP VEHICLES ON DRIVING SURFACES...AND DO NOT DRIVE
THROUGH TALL GRASS. AVOID ACTIVITIES THAT MAY PRODUCE OUTDOOR
FLAMES OR SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO
GROW RAPIDLY INTO DANGEROUS WIND-DRIVEN WILDFIRES.

$$
1 follow-up statement
000 
WWUS84 KMAF 091914
RFWMAF

RED FLAG WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
214 PM CDT FRI MAY 9 2008

...A RED FLAG WARNING REMAINS IN EFFECT THIS AFTERNOON AND EVENING FOR
THE SOUTHEASTERN NEW MEXICO PLAINS...THE GUADALUPE MOUNTAINS...
THE VAN HORN AREA...THE UPPER TRANS PECOS...AND THE MARFA PLATEAU
FOR WINDY CONDITIONS...VERY LOW RELATIVE HUMIDITY...AND HIGH TO
VERY HIGH FIRE DANGER...

...A FIRE WEATHER WATCH REMAINS IN EFFECT SATURDAY AFTERNOON AND
EVENING FOR THE SOUTHEASTERN NEW MEXICO PLAINS...THE GUADALUPE
MOUNTAINS...THE VAN HORN AREA...THE UPPER TRANS PECOS...AND THE
MARFA PLATEAU FOR WINDY CONDITIONS...VERY LOW RELATIVE HUMIDITY...
 AND HIGH TO VERY HIGH FIRE DANGER...

.DISCUSSION... CRITICAL FIRE WEATHER CONDITIONS ARE AGAIN
EXPECTED ACROSS SOUTHEASTERN NEW MEXICO PLAINS...THE GUADALUPE
MOUNTAINS... THE VAN HORN AREA...THE UPPER TRANS PECOS...AND THE
MARFA PLATEAU. ABOVE NORMAL TEMPERATURES ALONG WITH A DRY AIRMASS
WILL DROP MINIMUM RELATIVE HUMIDITIES BELOW 15%. IN ADDITION...
SUSTAINED WINDS WILL INCREASE ABOVE 20 MPH. VERY HIGH FIRE DANGER
WILL ALSO CONTINUE ACROSS THE REGION. SIMILAR CONDITIONS WILL BE
POSSIBLE ON SATURDAY.

NMZ114-115-TXZ057>059-074-258-100400-
/O.CON.KMAF.FW.W.0057.000000T0000Z-080510T0300Z/
/O.CON.KMAF.FW.A.0053.080510T1800Z-080511T0300Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-
SOUTHEAST PLAINS/BLM ROSWELL/LNZ-VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-
DAVIS/APACHE MOUNTAINS AREA-GUADALUPE MOUNTAINS-
214 PM CDT FRI MAY 9 2008 /114 PM MDT FRI MAY 9 2008/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT /9 PM MDT/
THIS EVENING...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SATURDAY EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT /9 PM MDT/
THIS EVENING. A FIRE WEATHER WATCH REMAINS IN EFFECT FROM
SATURDAY AFTERNOON THROUGH SATURDAY EVENING. 

WEST WINDS WILL INCREASE TO 20 MPH OR GREATER THIS AFTERNOON AND
EVENING AS MINIMUM RH/S DROP TO NEAR 10 PERCENT. IN ADDITION...
VERY HIGH FIRE DANGER CAN ALSO BE EXPECTED. SIMILAR CONDITIONS
ARE POSSIBLE ON SATURDAY...WITH THE POSSIBILITY OF STRONGER WINDS
DURING THE LATE AFTERNOON AS AN UPPER LEVEL SYSTEM PASSES NORTH
OF THE REGION.

DO NOT THROW CIGARETTES ONTO THE GROUND OR OUT OF A MOVING
VEHICLE.  KEEP VEHICLES ON DRIVING SURFACES... AND DO NOT DRIVE
THROUGH TALL GRASS.  AVOID ACTIVITIES THAT MAY PRODUCE OUTDOOR
FLAMES OR SPARKS.  ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL
TO GROW RAPIDLY INTO DANGEROUS WIND-DRIVEN WILDFIRES.

$$

TXZ080-100300-
/O.CON.KMAF.FW.W.0057.000000T0000Z-080510T0300Z/
MARFA PLATEAU-
214 PM CDT FRI MAY 9 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING. 

DRY AND WINDY CONDITIONS ARE EXPECTED TODAY ALONG WITH HIGH TO
VERY HIGH FIRE DANGER. MINIMUM RH/S ARE EXPECTED TO DROP TO NEAR
10% WITH SUSTAINED WIND SPEEDS AROUND 20 MPH.

DO NOT THROW CIGARETTES ONTO THE GROUND OR OUT OF A MOVING
VEHICLE. KEEP VEHICLES ON DRIVING SURFACES...AND DO NOT DRIVE
THROUGH TALL GRASS. AVOID ACTIVITIES THAT MAY PRODUCE OUTDOOR
FLAMES OR SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO
GROW RAPIDLY INTO DANGEROUS WIND-DRIVEN WILDFIRES.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at May 9, 3:47 AM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, May 9, 3:47 AM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
347 AM CDT FRI MAY 9 2008

.DISCUSSION...
WEAK FRONT IS SAGGING INTO THE NORTHERN PERMIAN BASIN THIS MORNING
AND WILL MAKE IT TO ABOUT THE PECOS RIVER BEFORE BECOMING
STATIONARY...THEN GRADUALLY LIFTING NORTH. THE FRONT WILL DAMPEN
TEMPS ONLY SLIGHTLY AND WILL HAVE LITTLE OTHER EFFECT THAN WIND
DIRECTION. MODELS ARE IN GOOD AGREEMENT SHOWING A STRONGER FRONT
MOVING THROUGH THE AREA SATURDAY NIGHT CAUSING A GREATER EFFECT ON
TEMPERATURES. UNFORTUNATELY THE UPPER DYNAMICS WITH THIS SYSTEM
WILL BE TOO FAR REMOVED TO THE NORTH TO BRING ANY PRECIP CHANCES.

NEXT WEEK IS NOT VERY CLEAR ON THE SPECIFICS THOUGH THERE IS GOOD
AGREEMENT ON THE GENERAL PATTERN. ALL MODELS ARE SHOWING AN
AMPLIFICATION OF A WEST COAST RIDGE AND AN EAST COAST TROUGH
PATTERN. THE GFS ENSEMBLES SHOW LITTLE STANDARD DEVIATION IN THE
PLACEMENT OF THE RIDGE AND TROUGH AXIS WHICH FAVORABLE BELOW
NORMAL TEMPERATURES THROUGH NEXT WEEK. THERE IS CONSIDERABLY
HIGHER STD DEV IN THE NORTHERLY FLOW OVER THE CENTRAL PLAINS
INDICATIVE OF PROBLEMS HANDLING THE MINOR S/W TROFS MOVING THROUGH
THE FLOW. GIVEN THE GOOD AGREEMENT OF THE OVERALL
PATTERN...STAYED CLOSE TO MEX IN THE EXTENDED PERIOD WITH THE
EXCEPTION OF WEDNESDAY WHICH SEEMS JUST TOO COOL. WENT AHEAD AND
ADDED SLT CHC POPS TO THE FORECAST TUE NIGHT INTO WED GOING WITH
THE GFS SOLUTION BRINGING AN UPPER LOW ACROSS WEST TEXAS...BUT
AGAIN THE DETAILS AT THIS POINT ARE STILL UNCERTAIN AND THESE MAY
NEED TO BE PULLED IF THE ECMWF PROVES THE BETTER SOLUTION.

.FIRE WEATHER...
UPGRADED THE FIRE WEATHER WATCH TO A WARNING TODAY...BUT THE
GREATEST THREAT WILL DEFINITELY BE IN THE HIGHER ELEVATIONS WITH
LOCATIONS FURTHER EAST STRUGGLING TO REACH THE REQUIRED WIND
SPEEDS WITH A FRONT MOVING INTO THE AREA. LEFT THE FIRE WX WATCH
FOR TOMORROW ALONE FOR NOW...STILL QUITE UNCERTAIN AS TO WHETHER
THE WINDS WILL INCREASE HIGH ENOUGH GIVEN THE PRESSURE GRADIENT
RELAXING AHEAD OF YET ANOTHER FRONT DUE SAT NIGHT. LATER SHIFTS
CAN EVALUATE FURTHER.

HENNIG

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              89  59  93  55  /   0   0   0   0
CARLSBAD NM                88  60  95  55  /   0   0   0   0
DRYDEN TX                  98  65 103  64  /   0   0   0   0
FORT STOCKTON TX           92  64  95  58  /   0   0   0   0
GUADALUPE PASS TX          82  60  85  56  /   0   0   0   0
HOBBS NM                   87  56  93  52  /   0   0   0   0
MARFA TX                   83  51  87  54  /   0   0   0   0
MIDLAND INTL AIRPORT TX    91  60  94  51  /   0   0   0   0
ODESSA TX                  92  64  95  53  /   0   0   0   0
WINK TX                    96  61  99  55  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR
     THE FOLLOWING ZONES...GUADALUPE MOUNTAINS NP/LINCOLN
     NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     FIRE WEATHER WATCH FROM 12 PM TO 9 PM MDT SATURDAY FOR THE
     FOLLOWING ZONES...GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...
     SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

TX...RED FLAG WARNING FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 10
     PM CDT /9 PM MDT/ THIS EVENING FOR THE FOLLOWING ZONES...
     DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS...
     LOVING...MARFA PLATEAU...REEVES COUNTY AND UPPER TRANS
     PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR.

     FIRE WEATHER WATCH FROM 1 PM CDT /12 PM MDT/ TO 10 PM CDT /9 PM
     MDT/ SATURDAY FOR THE FOLLOWING ZONES...DAVIS/APACHE
     MOUNTAINS AREA...GUADALUPE MOUNTAINS...LOVING...REEVES
     COUNTY AND UPPER TRANS PECOS...VAN HORN AND HIGHWAY 54
     CORRIDOR.

&&

10
Hazardous weather outlook, May 9, 4:04 AM CDT, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
404 AM CDT FRI MAY 9 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-100915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
404 AM CDT FRI MAY 9 2008 /304 AM MDT FRI MAY 9 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

DRY AND BREEZY CONDITIONS WILL RETURN TO SOUTHEAST NEW MEXICO AND
WEST TEXAS TODAY BRINGING CRITICAL FIRE WEATHER CONDITIONS TO
PORTIONS OF THE AREA. A RED FLAG WARNING WILL BE IN EFFECT THIS
AFTERNOON THROUGH MID EVENING FOR SOUTHEAST NEW MEXICO AND THE
HIGHER TERRAIN OF WEST TEXAS. IN THESE AREAS...AFTERNOON MINIMUM
RELATIVE HUMIDITY WILL FALL BELOW 10 PERCENT WITH WINDS INCREASING
TO IN EXCESS OF 20 MPH THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

VERY DRY CONDITIONS WILL OCCUR AGAIN ON SATURDAY WITH RELATIVE
HUMIDITIES DROPPING TO NEAR 5 PERCENT ACROSS THE AREA. WINDS ARE
NOT EXPECTED TO BE VERY STRONG...THOUGH WINDS IN EXCESS OF 20 MPH
ARE POSSIBLE AGAIN ACROSS SOUTHEAST NEW MEXICO AND THE HIGHER
TERRAIN OF WEST TEXAS. A FIRE WEATHER WATCH HAS BEEN ISSUED FOR
THOSE AREAS FOR SATURDAY AFTERNOON THROUGH MID SATURDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

05

Nearby

Red Flag Warnings in Texas, 2008Red Flag Warnings in New Mexico, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.